Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Apr 13, 2022, 10:15 PM CDT for Bibb County, Hale County, Tuscaloosa County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2022, 10:15 PM CDT (03:15 UTC)
- Expired
- Apr 13, 2022, 10:34 PM CDT
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Bibb County, AL, Hale County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
309
WFUS54 KBMX 140315
TORBMX
ALC007-065-125-140400-
/O.NEW.KBMX.TO.W.0053.220414T0315Z-220414T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1015 PM CDT Wed Apr 13 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
South central Tuscaloosa County in west central Alabama...
Northeastern Hale County in west central Alabama...
West central Bibb County in central Alabama...
* Until 1100 PM CDT.
* At 1015 PM CDT, a tornado producing storm was located over Low Gap,
or 14 miles west of Brent, moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Low Gap, Harmon, Pearson and Hagler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3289 8743 3297 8749 3315 8736 3307 8721
TIME...MOT...LOC 0315Z 223DEG 34KT 3298 8741
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore2 follow-up statements
081
WWUS54 KBMX 140326
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1026 PM CDT Wed Apr 13 2022
ALC065-140336-
/O.CAN.KBMX.TO.W.0053.000000T0000Z-220414T0400Z/
Hale AL-
1026 PM CDT Wed Apr 13 2022
...THE TORNADO WARNING FOR NORTHEASTERN HALE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Alabama.
LAT...LON 3298 8732 3305 8743 3315 8736 3307 8721
TIME...MOT...LOC 0326Z 223DEG 34KT 3306 8732
$$
ALC007-125-140400-
/O.CON.KBMX.TO.W.0053.000000T0000Z-220414T0400Z/
Tuscaloosa AL-Bibb AL-
1026 PM CDT Wed Apr 13 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH
CENTRAL TUSCALOOSA AND WEST CENTRAL BIBB COUNTIES...
At 1026 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Low Gap, or 12 miles northwest of Brent, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pearson, Harmon and Hagler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3298 8732 3305 8743 3315 8736 3307 8721
TIME...MOT...LOC 0326Z 223DEG 34KT 3306 8732
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore704
WWUS54 KBMX 140334
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1034 PM CDT Wed Apr 13 2022
ALC007-125-140344-
/O.CAN.KBMX.TO.W.0053.000000T0000Z-220414T0400Z/
Tuscaloosa AL-Bibb AL-
1034 PM CDT Wed Apr 13 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL TUSCALOOSA AND WEST CENTRAL
BIBB COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3298 8732 3305 8743 3315 8736 3307 8721
TIME...MOT...LOC 0332Z 223DEG 34KT 3312 8725
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 7:03 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 13, 7:03 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 703 PM CDT Wed Apr 13 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0624 PM CDT Wed Apr 13 2022/ Mesoscale Update. Latest RAP/LAPS data shows a warm sector established across the Deep South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s reside across the area, along with modest mid-level lapse rates, generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I- 65, where we've seen mostly sunny skies and afternoon warmth. Instability further increases across MS where better BL moisture resides along and ahead of the incoming MCS, dewpoints here are in the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep convection is ongoing in this region with line-embedded bowing segments, and semi-discrete supercells ahead of the MCS which are near the I-55 corridor now. Satellite imagery depicts several embedded updrafts that periodically strengthen, with some recent overshooting tops approaching -80 C (~50,000 ft). These stronger storms are capable of all convective hazards. Furthermore, a more prominent bowing segment is moving quickly east across northern MS where recent ASOS measurements indicated 60 & 61 kt wind gusts. This bowing segment could enter northwest AL around 7 PM, but may stay just north of Marion and Winston Counties. However, additional thunderstorms reside farther south, and we expect this cluster of convection to enter our CWA in the 7 PM to 8 PM timeframe. Moisture and instability will build from the west, along and ahead of these storms. Kinematics support of our severe weather concerns - RAP mesoanalysis indicates eff. bulk shear approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX derived hodographs show favorable low-level shear, with ~300 m2/s2 0-1 km SRH. However, these same hodographs also show some weakening in mid-level flow, which could explain some of the erratic convective behavior of the cells ahead of the MCS. Waning instability is expected after sunset, which could limit severe potential in our area. Thus, it's unclear if these storms will be able to maintain an organized and robust nature/behavior over the next few hours, especially as they approach I-65. Nonetheless, we'll be closely monitoring the thunderstorms as they continue to near the Central AL forecast area in the next couple of hours. Instability and wind shear suggest the MCS will be able to maintain decent strength as it enters AL. Damaging wind gusts and hail look the most likely, though tornadoes are also possible in strongest/most organized storms. Areas along and west of I-65 maintain the best overall chance of severe weather over the next several hours. 40/Sizemore Previous short-term discussion: /Updated at 0125 PM CDT Wed Apr 13 2022/ Tomorrow. With the severe threat ending early tomorrow morning, the cold front will move southeast of the area, and winds will become north- northwesterly. For the most part, this will set up comfortable conditions for a majority of the day with clouds clearing across our northwest half. Some light scattered showers may linger south of I-85 through the afternoon. Expect temperatures to warm into the mid 70s with decreasing humidity. 86 .LONG TERM... /Updated at 0207 PM CDT Wed Apr 13 2022/ Friday through Tuesday. A surface high will shift east of Alabama on Friday and surface winds will become southerly in the afternoon. This will allow temperatures to warm into the lower 80s in many locations. Scattered showers and thunderstorms will develop Friday night as a warm front lifts northward across Alabama. The storms are expected to remain below severe limits due to stable conditions in the low levels of the air mass. Unsettled weather expected over the weekend due to northwest upper flow. Several upper level impulses will track along the northwest flow and trigger scattered to numerous showers and thunderstorms. Models indicate there may be enough instability south of I-20 Saturday afternoon for the possibility of some stronger storms. A drying trend Monday afternoon and Monday night as the main short wave trof pushes east of Alabama. 58/rose Previous long-term discussion: /Updated at 0347 AM CDT Wed Apr 13 2022/ Friday through Tuesday. The frontal boundary remains to our south through most of the day on Friday, but does slowly start lifting northward. This could lead to some isolated showers and thunderstorms across the southernmost counties by Friday afternoon. Rain/thunderstorm chances continue to increase Friday night into Saturday with several rounds of precip expected over Easter weekend and into Monday. This is due to the stalled frontal boundary remaining draped across the area under generally zonal flow aloft. A couple of shortwave impulses move along the boundary over the weekend. Timing remains a little uncertain with each wave, so overall rain chances remain capped around 40-50%. This will likely increase in coming days as we get a better handle on the timing for each impulse. As we begin next week, a slightly deeper shortwave trough is expected to slide through, developing a weak low pressure system somewhere along the Gulf States. This will push the stalled boundary south of our area by Monday evening into Tuesday, ending any significant rain/storm chances. Right now, this Monday system remains on the weaker side, which limits any northward progression of a quality warm sector, so we really don't see much instability across Central AL ahead of the low pressure system. Because of this, the severe potential appears to be limited at this time. 25/Owen && .AVIATION... 00Z TAF Discussion. A large area of showers and thunderstorms was located over central and eastern Mississippi and moving quickly our way. It appears that the storms will start affecting TCL/BHM/EET in the 1-4z time frame and the others between 3-7z. Will keep the mention of thunder in the forecast for around 6hrs as the area of lightning activity is rather broad. Ceilings generally go down to MVFR as this convective activity moves in. There will be a brief period of IFR just before the front moves in. Winds will start off southerly at 10-20kts , with a few higher gusts mainly north and west. The winds veer to the west and then northwest after the front and ceilings should rise to MVFR through the morning hours with decreasing cloudiness from west to east at least by afternoon. 75 && .FIRE WEATHER... 20ft winds will remain from the south at 7-12 mph this evening with gusts to 20 mph. Rain chances will increase later tonight as a line of strong thunderstorms moves from northwest to southeast across the area. The rain should exit the southeast counties early Thursday morning. 20ft winds will become north at 5-7 mph on Thursday behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 72 44 79 54 / 90 20 0 10 40 Anniston 59 74 47 79 57 / 90 30 10 10 40 Birmingham 56 73 48 80 59 / 90 20 0 10 40 Tuscaloosa 56 75 48 81 60 / 100 10 0 10 50 Calera 59 75 50 80 61 / 90 30 0 10 40 Auburn 62 74 53 79 59 / 80 70 10 10 40 Montgomery 63 77 52 82 61 / 90 60 10 20 40 Troy 63 76 53 81 60 / 80 70 10 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 1 AM CDT Thursday for the following counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1252 PM CDT Wed Apr 13 2022 ALZ011>015-017>050-142100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1252 PM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible tonight across all of Central Alabama. Threats include damaging wind gusts, tornadoes, and large hail. A wind advisory is in effect for the northwest counties through the evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Special weather statement, Apr 13, 8:49 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
849 PM CDT Wed Apr 13 2022
ALZ011>013-140230-
Fayette AL-Marion AL-Lamar AL-
849 PM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of Marion, western
Fayette and Lamar Counties through 930 PM CDT...
At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Tremont to Caledonia.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport and Brinn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3432 8817 3430 8763 3353 8784 3354 8827
TIME...MOT...LOC 0149Z 242DEG 43KT 3429 8810 3366 8833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Apr 13, 9:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT Wed Apr 13 2022
ALZ011>015-140315-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
931 PM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of northwestern Walker,
Marion, western Winston, Fayette and Lamar Counties through 1015 PM
CDT...
At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to 6 miles east of Steens.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Sulligent, Millport, Lynn, Guin, Hackleburg, Berry, Double Springs,
Brilliant, Glen Allen, Kennedy, Kansas, Nauvoo, Belk and Beaverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Alabama.
&&
LAT...LON 3431 8796 3430 8729 3358 8764 3358 8767
3353 8767 3354 8828
TIME...MOT...LOC 0230Z 257DEG 34KT 3428 8792 3360 8821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenLocal storm report, Apr 13, 10:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CDT WED APR 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG UNION 33.00N 87.90W
04/13/2022 GREENE AL EMERGENCY MNGR
TREES WERE BLOWN DOWN IN UNION.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 59 min |
| Apr 13, 8:49 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 41 min |
| Apr 13, 9:31 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 44 min |
| Apr 13, 9:33 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter, Tuscaloosa | 57 min |
| Apr 13, 9:39 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 54 min |
| Apr 13, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 43 min |
| Apr 13, 9:59 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 61 min |
| Apr 13, 10:12 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 63 min |
| Apr 13, 10:21 PM CDT | Special Weather Statement | BMX | Walker, Winston | 54 min |
| Apr 13, 10:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Apr 13, 10:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 46 min |
| Apr 13, 10:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 71 min |
| Apr 13, 11:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 32 min |
| Apr 13, 11:36 PM CDT | Special Weather Statement | BMX | Elmore, Montgomery | 39 min |
| Apr 13, 11:41 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Apr 14, 12:12 AM CDT | Special Weather Statement | BMX | Bullock, Macon | 48 min |
| Apr 14, 12:19 AM CDT | Special Weather Statement | BMX | Pike | 41 min |
| Apr 14, 12:47 AM CDT | Special Weather Statement | BMX | Barbour, Bullock, Lee, Russell | 58 min |
| Apr 14, 1:07 AM CDT | Wind Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 3 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.